Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at Aug 13, 2021, 7:49 PM EDT for Shelby County, Kentucky. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2021, 7:49 PM EDT (23:49 UTC)
- Expired
- Aug 13, 2021, 8:00 PM EDT
- In force
- 11 min
- Issued by
- NWS Louisville, KY
- Hail
- 0.00 in
- Wind
- 40
County Shelby County, KY
The radar
The Louisville radar (KLVX), 72 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1416 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
669
WWUS83 KLMK 132349
SPSLMK
Special Weather Statement
National Weather Service Louisville KY
749 PM EDT Fri Aug 13 2021
KYZ034-140000-
Shelby KY-
749 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of central Shelby
County through 800 PM EDT...
At 749 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shelbyville, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of central Shelby
County, including the following locations... Middletown Heights,
Mulberry, Clay Village and Veachland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3817 8523 3826 8527 3832 8513 3819 8507
TIME...MOT...LOC 2349Z 251DEG 18KT 3822 8520
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
KDWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 13, 6:55 PM EDT, 54 minutes earlier.
Area forecast discussion, Aug 13, 6:55 PM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Louisville KY 655 PM EDT Fri Aug 13 2021 ...Updated Aviation Discussion... .Mesoscale Update... Issued at 556 PM EDT Fri Aug 13 2021 Thunderstorms have increased in coverage over the past hour in a corridor of maximum moisture convergence stretching from middle Tennessee to central Ohio as well as a local MLCAPE max around 2500 J/kg. The storms also are developing ahead and south of the aforementioned MCV, which is now quickly approaching Cincinnati from the west. DCAPEs are marginal (800-900 J/kg) and so far measured wind gusts have mostly been in the 30-40 mph range. However, as of this writing there is a particularly strong updraft in a thunderstorm over Marion County that may result in stronger winds at the surface as the cell collapses, and the Fayette County Mesonet clocked a 44 mph gust with another cell. We are not out of the woods yet with regard to gusty wind potential. Having said that, most of the convection so far this afternoon has struggled. Mid-level lapse rates are weak and shear is very weak, especially over southern Kentucky but a little stronger over the Bluegrass. The last couple of aircraft soundings out of SDF have shown a warm layer at 900-850mb. Given wet bulb zero heights around 12k' and lack of shear, severe sized hail is unlikely. Smaller hail will still be possible in the more robust storms, and has already been reported in Scott County KY. Slow movement and training of storms has presented a local flood potential as well. Storms will continue to fire, with the greatest development and coverage likely taking place over the next couple of hours or so. The activity should slowly begin to wane this evening as we lose insolation and the Cincinnati MCV moves off. Additional showers and thunderstorm chances will continue tonight, though, as the cold front to our north approaches. Issued at 245 PM EDT Fri Aug 13 2021 ...Strong to Severe Storms Remain Possible, Mainly East of I-65... Very moist and moderately unstable air still sits over central Kentucky, with a few lingering low-level boundaries from last night's convection and a mid-level MCV pushing across southern Indiana. The focus for storms thus far has been east of I-65, with the current effective boundary roughly from Frankfort to Campbellsville to Tompkinsville and moving slowly eastward. Most of our storm development should continue to focus along and east of this boundary, including through the Bluegrass region and Lake Cumberland. The storms across the Bluegrass have the best potential to become severe if mid-level winds increase enough ahead of the MCV. Without this enhancement of deep-layer shear, a warm layer near 400mb has thus far been able to keep storms from getting tall enough to produce severe winds. Harrison County KY Mesonet has reported wind gusts to 36 mph, so gusty winds are still in play and it wouldn't take much improvement to open the door to severe winds. So we will continue to highlight at least a localized damaging wind threat. For the I-65 corridor and west, mid-level clouds associated with the MCV will put the brakes on development for at least a couple hours. Still have opportunity for storms to fire later this afternoon into this evening. Also worth watching is the cluster of storms in the Missouri bootheel, as that could develop into another MCV that would interact with our juicy air mass. However, it's not a wide window of opportunity, and the best focus for storms seems to be over western Tennessee. It's a lesser SVR threat west of I-65, but non-zero especially in southern Kentucky. As you move north of the Western Kentucky Parkway and into southern Indiana, the risk diminishes greatly. && .Short Term...(This evening through Saturday) Issued at 245 PM EDT Fri Aug 13 2021 Once convection winds down around midnight tonight, what had previously looked like a simple forecast of unusually pleasant mid- August weather now seems more uncertain. Cold front will take its sweet time pushing southward, leaving the warm and muggy air mass in place overnight and at least into Saturday morning. Will hang on to low POPs through the night, but also keep QPF low as well. For Saturday we will have to watch the southward progress of the front, especially to see if any upstream MCVs will be able to interact with it. POPs have been bumped up slightly, with 30-40% chance south of the WK/BG Parkways and a 20% chance north of the Parkways to the Ohio River. Afternoon showers and storms across southern KY could be intense enough to drop some locally heavy rainfall. Even with the muggy start, we should see dewpoints drop through the day, especially across southern Indiana, so max temps in the mid/upper 80s will actually feel like mid/upper 80s. South- central Kentucky will not be as lucky, with dewpoints staying up around 70 or a bit higher. .Long Term...(Saturday night through Friday) Issued at 255 PM EDT Fri Aug 13 2021 At the start of the period, expect to find general troughiness moving into the MS Valley with areas of high pressure aloft centered over the CA/NV border and the western Atlantic. The mid-level trough is then expected to remain situated over the MS Valley through mid- week before gradually lifting northeast towards the Great Lakes region through the end of the week. At the surface, the cold front initially located near the KY/TN border will continue to sink southward, eventually stalling out over the TN Valley/Deep South, before lifting back north as a warm front and washing out over the area by midweek. A quick return of southerly flow into the region as an inverted surface trough sets up will help keep plenty of moisture over the area as we move into next week, with PWATs remaining in the 1.7-2.0+ inch range. As pockets of energy ripple through the base of the trough and over the area, there will be potential for precipitation each day of the extended, keeping us in an unsettled pattern through the end of the week. Will see a diurnal enhancement of precip activity, with best chances of showers and storms occurring during the afternoon and evening hours. Temperatures throughout the period look to be near or just below climatological normals. Highs will generally be in the lower to mid 80s, likely warming back into the upper 80s by next Friday. Overnight lows will be in the mid to upper 60s with urban areas possibly remaining in the lower 70s. && .Aviation...(00Z TAF Issuance) Issued at 654 PM EDT Fri Aug 13 2021 Thunderstorms will continue to affect LEX for the first hour or two of the TAF period before waning as the sun sets. Can't rule out a thunderstorm near SDF and BWG...may have to make a last-minute decision at press time over whether or not to include mention at those locations. At this time HNB appears safe from thunder. After the early evening storms fade, we'll have several quiet hours. Then late tonight a cold front from the north will approach and may be enough to pop scattered showers and a thunderstorm or two. The front will sink into central Kentucky tomorrow, with BWG remaining near the front long enough that some afternoon convection may affect that airport. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale...RAS/13 Short Term...RAS Long Term...JML Aviation...13
Hazardous weather outlook, Aug 13, 3:27 PM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 327 PM EDT Fri Aug 13 2021 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-141930- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 327 PM EDT Fri Aug 13 2021 /227 PM CDT Fri Aug 13 2021/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Thunderstorms through this evening could become strong to severe, with locally damaging wind gusts possible. Torrential rainfall and frequent lightning will be secondary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered afternoon and evening thunderstorms are expected Saturday and Sunday over south central Kentucky, and expanding across the entire outlook area Monday through Thursday. The stronger storms could produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. RAS/JML
In the hours before
Special weather statement, Aug 13, 6:27 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
627 PM EDT Fri Aug 13 2021
KYZ042-043-132300-
Bourbon KY-Nicholas KY-
627 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of northeastern Bourbon
and central Nicholas Counties through 700 PM EDT...
At 626 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carlisle, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carlisle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3822 8395 3814 8413 3828 8423 3842 8405
3827 8389
TIME...MOT...LOC 2226Z 237DEG 13KT 3826 8412
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EBWSpecial weather statement, Aug 13, 6:33 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
633 PM EDT Fri Aug 13 2021
KYZ039-047-132300-
Mercer KY-Anderson KY-
633 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of northwestern Mercer
and Anderson Counties through 700 PM EDT...
At 633 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lawrenceburg, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lawrenceburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.
&&
LAT...LON 3795 8482 3789 8506 3799 8515 3800 8515
3800 8513 3801 8512 3802 8513 3804 8510
3804 8508 3805 8507 3812 8497 3805 8487
TIME...MOT...LOC 2233Z 240DEG 9KT 3797 8502
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EBWSpecial weather statement, Aug 13, 6:36 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
636 PM EDT Fri Aug 13 2021
KYZ029-045-132300-
Bullitt KY-Nelson KY-
636 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of northwestern Nelson
and southeastern Bullitt Counties through 700 PM EDT...
At 636 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Shepherdsville, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Bullitt and northwestern Nelson Counties, including the following
locations... Samuels, Ridgetop, Solitude, Hobbs, Scuffletown,
Deatsville, Bourbon Springs, Brownington, Lotus and Coxs Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.
&&
LAT...LON 3783 8566 3790 8569 3799 8551 3785 8545
TIME...MOT...LOC 2236Z 253DEG 8KT 3788 8563
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EBWSpecial weather statement, Aug 13, 6:48 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Louisville KY
648 PM EDT Fri Aug 13 2021
KYZ028-045-053-132315-
Nelson KY-Hardin KY-Larue KY-
648 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of west central Nelson,
north central Larue and east central Hardin Counties through 715 PM
EDT...
At 648 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Elizabethtown, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Nelson, east central Hardin and north central Larue Counties,
including the following locations... Nelsonville, Roanoke and Younger
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.
&&
LAT...LON 3775 8582 3781 8572 3782 8568 3783 8566
3769 8557 3766 8577
TIME...MOT...LOC 2248Z 249DEG 8KT 3773 8574
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EBWSpecial weather statement, Aug 13, 7:11 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Louisville KY
711 PM EDT Fri Aug 13 2021
KYZ029-045-132330-
Bullitt KY-Nelson KY-
711 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of northwestern Nelson
and southeastern Bullitt Counties through 730 PM EDT...
At 711 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bardstown, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bardstown around 725 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3777 8562 3788 8566 3795 8554 3781 8548
TIME...MOT...LOC 2311Z 245DEG 16KT 3788 8556
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KDWSpecial weather statement, Aug 13, 7:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
749 PM EDT Fri Aug 13 2021
KYZ034-140000-
Shelby KY-
749 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of central Shelby
County through 800 PM EDT...
At 749 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shelbyville, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of central Shelby
County, including the following locations... Middletown Heights,
Mulberry, Clay Village and Veachland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3817 8523 3826 8527 3832 8513 3819 8507
TIME...MOT...LOC 2349Z 251DEG 18KT 3822 8520
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KDWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:31 PM EDT | Special Weather Statement | LMK | Meade | 29 min |
| Aug 12, 9:03 PM EDT | Special Weather Statement | LMK | Henry | 27 min |
| Aug 12, 9:26 PM EDT | Special Weather Statement | LMK | Spencer | 19 min |
| Aug 12, 9:45 PM EDT | Special Weather Statement | LMK | Shelby | 30 min |
| Aug 12, 9:52 PM EDT | Special Weather Statement | LMK | Spencer | 23 min |
| Aug 12, 10:04 PM EDT | Severe Thunderstorm Warning | LMK | Shelby, Spencer | 14 min |
| Aug 12, 10:14 PM EDT | Special Weather Statement | LMK | Franklin | 31 min |
| Aug 12, 10:32 PM EDT | Special Weather Statement | LMK | Anderson, Harrison, Scott, Woodford | 28 min |
| Aug 12, 11:08 PM EDT | Special Weather Statement | LMK | Scott | 22 min |
| Aug 12, 11:53 PM EDT | Special Weather Statement | LMK | Grayson | 37 min |
| Aug 13, 1:49 PM EDT | Special Weather Statement | LMK | Nicholas | 26 min |
| Aug 13, 2:17 PM EDT | Special Weather Statement | LMK | Scott | 28 min |
| Aug 13, 3:07 PM EDT | Special Weather Statement | LMK | Metcalfe | 23 min |
| Aug 13, 3:28 PM EDT | Areal Flood Advisory | LMK | Metcalfe, Monroe | 2 hr |
| Aug 13, 3:51 PM EDT | Flash Flood Warning | LMK | Metcalfe, Monroe | 3 hr |
| Aug 13, 4:15 PM EDT | Special Weather Statement | LMK | Metcalfe | 15 min |
| Aug 13, 4:49 PM EDT | Areal Flood Advisory | LMK | Barren, Metcalfe, Monroe | 3 hr |
| Aug 13, 5:16 PM EDT | Special Weather Statement | LMK | Washington | 29 min |
| Aug 13, 5:21 PM EDT | Special Weather Statement | LMK | Marion | 24 min |
| Aug 13, 5:39 PM EDT | Severe Thunderstorm Warning | LMK | Marion, Washington | 36 min |
| Aug 13, 5:46 PM EDT | Special Weather Statement | LMK | Bourbon | 29 min |
| Aug 13, 5:51 PM EDT | Special Weather Statement | LMK | Scott | 24 min |
| Aug 13, 5:56 PM EDT | Special Weather Statement | LMK | Harrison | 19 min |
| Aug 13, 5:59 PM EDT | Special Weather Statement | LMK | Fayette | 31 min |
| Aug 13, 6:04 PM EDT | Special Weather Statement | LMK | Anderson | 26 min |
| Aug 13, 6:11 PM EDT | Special Weather Statement | LMK | Jessamine | 34 min |
| Aug 13, 6:13 PM EDT | Special Weather Statement | LMK | Nelson | 32 min |
| Aug 13, 6:21 PM EDT | Areal Flood Advisory | LMK | Fayette, Jessamine | 3 hr |
| Aug 13, 6:24 PM EDT | Special Weather Statement | LMK | Edmonson | 36 min |
| Aug 13, 6:25 PM EDT | Areal Flood Advisory | LMK | Scott, Woodford | 3 hr |
| Aug 13, 6:27 PM EDT | Special Weather Statement | LMK | Nicholas | 33 min |
| Aug 13, 6:33 PM EDT | Special Weather Statement | LMK | Anderson | 27 min |
| Aug 13, 6:36 PM EDT | Special Weather Statement | LMK | Bullitt | 24 min |
| Aug 13, 6:48 PM EDT | Special Weather Statement | LMK | Nelson | 27 min |
| Aug 13, 7:11 PM EDT | Special Weather Statement | LMK | Nelson | 19 min |
| Aug 12, 8:02 PM EDT | Special Weather Statement | LMK | Crawford, Washington | 28 min |
| Aug 12, 8:07 PM EDT | Special Weather Statement | LMK | Perry | 23 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.